Alert archive / Illinois / Flash Flood Warnings in 2003

Flash Flood Warning 54, NWS Lincoln, IL

September 24, 2003Vermilion County, Illinois

NWS Lincoln, IL issued this flash flood warning at Sep 24, 2003, 7:00 AM CDT for Vermilion County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2003, 7:00 AM CDT (12:00 UTC)
Expired
Sep 24, 2003, 9:30 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 139 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 241204
FFWILX
ILC183-241430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
700 AM CDT WED SEP 24 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 930 AM CDT

* AT 650 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN HAS FALLEN ACROSS NORTHERN VERMILION COUNTY.
  RADAR ESTIMATED BETWEEN 2 AND 5 INCHES OF RAIN HAS FALLEN JUST     
  NORTH OF DANVILLE FROM ARMSTRONG TO HENNING TO ALVIN SINCE 1 AM.   
  AN ADDITIONAL 1 TO 3 INCHES IS POSSIBLE BEFORE DIMINISHING BY 830  
  AM. THIS RAINFALL WILL LIKELY PRODUCE FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED
AREAS BY FOOT OR AUTOMOBILE.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4040 8754 4024 8754 4024 8794 4034 8792

$$

KH

NNNN
1 follow-up statement
000 
WGUS73 KILX 241428
FFSILX
ILC183-241445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
926 AM CDT WED SEP 24 2003

...THE FLASH FLOOD WARNING FOR NORTHERN VERMILION COUNTY IS BEING 
ALLOWED TO EXPIRE...

THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW 
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY 
TUNED FOR LATER STATEMENTS.

$$

BARNES

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:51 AM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Sep 24, 2:51 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
251 AM CDT WED SEP 24 2003

ELEVATED CONVECTION OVER AREAS ALONG AND NORTH OF I-72 CONTINUES TO
DEVELOP AND MOVE EAST EARLY THIS MORNING.

THE MAIN FORECAST PROBLEM FOR TODAY IS THIS CONVECTIVE ACTIVITY.
CURRENT ACTIVITY TO LIFT NORTHEAST AS WARM FRONT LIFTS NORTH
OF CWA. HOWEVER...BREAK IN ACTIVITY WILL BE RATHER BRIEF AS COLD
FRONT APPROACHES AREA AROUND NOON. IN THE MEANTIME...ETA HAS
ATMOSPHERE BECOME MORE UNSTABLE WITH LI/S LESS THAN MINUS 2 AND
CAPES BETWEEN 500 AND 1000. PREFER THE ETA/S HANDLING OF THIS
SYSTEM...SO WITH INCREASING INSTABILITY...STRONG LOW LEVEL JET AND
FRONTAL BOUNDARY ...SPC HAS PUT EASTERN HALF OF CWA IN SLIGHT RISK
FOR SEVERE WEATHER...MAINLY DAMAGING WINDS...ESPECIALLY IF ACTIVITY
BECOMES MORE SURFACE BASED. ANOTHER ISSUE FOR TODAY IS HIGH
TEMPS...WHICH WILL DEPEND ON RAIN...FRONTAL BOUNDARY AND CLOUD
COVER. WENT WITH A BLEND OF FWC/MAV/MET.

SHOWERS AND THUNDERSTORMS TO COME TO AN END BY LATE THIS EVENING
WITH FRONT QUICKLY EXITING IL...ALLOWING ANOTHER ROUND OF COOLER
DRIER WX TO MOVE INTO THE MIDWEST.

THIS PATTERN WILL PERSIST THROUGH THE NEXT WEEK AS CHANCES OF PCPN
MOVE IN EVERY 48 HOURS OR SO. NEXT BOUNDARY TO APPROACH IL LATE
FRIDAY AND EXIT LATE SATURDAY...THEN DRY AND COOLER WEATHER TO
INVADE AREA ONCE AGAIN. NO MAJOR CHANGES MADE TO THE EXTENDED
PORTIONS OF FORECAST AT THIS TIME.

.ILX...NONE.

BYRD
Hazardous weather outlook, Sep 24, 5:30 AM CDT, 1 hour 30 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
530 AM CDT WED SEP 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS CENTRAL AND SOUTHEAST
ILLINOIS TODAY AS A COLD FRONT SWEEPS SOUTHEAST ACROSS THE AREA
THIS AFTERNOON AND EARLY EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS EAST OF
I-55...MAINLY THIS AFTERNOON UNTIL SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON EAST OF I-55.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

KH

Nearby

Flash Flood Warnings in Illinois, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.